Alert archive / New York / Frost Advisories in 2019

Frost Advisory 2, NWS Buffalo, NY

May 14, 2019Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this frost advisory at May 14, 2019, 1:34 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at May 15, 2019, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2019, 1:34 PM EDT (17:34 UTC)
In effect from
May 15, 2019, 2:00 AM EDT
Expired
May 15, 2019, 7:45 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS71 KBUF 141734
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
134 PM EDT Tue May 14 2019

NYZ020-021-150200-
/O.NEW.KBUF.FR.Y.0002.190515T0600Z-190515T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
134 PM EDT Tue May 14 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

The National Weather Service in Buffalo has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Wednesday.

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...From late tonight through early Wednesday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Unprotected spring vegetation may be damaged or killed
  by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

Apffel
3 follow-up statements
512 
WWUS71 KBUF 150157
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
957 PM EDT Tue May 14 2019

NYZ020-021-151000-
/O.CON.KBUF.FR.Y.0002.190515T0600Z-190515T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
957 PM EDT Tue May 14 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...From overnight tonight through early Wednesday 
  morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Unprotected spring vegetation may be damaged or 
  killed by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$
013 
WWUS71 KBUF 150824
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
424 AM EDT Wed May 15 2019

NYZ020-021-151200-
/O.CON.KBUF.FR.Y.0002.000000T0000Z-190515T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
424 AM EDT Wed May 15 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...Through early this morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Unprotected spring vegetation may be damaged or 
  killed by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$
285 
WWUS71 KBUF 151145
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
745 AM EDT Wed May 15 2019

NYZ020-021-151245-
/O.CAN.KBUF.FR.Y.0002.000000T0000Z-190515T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
745 AM EDT Wed May 15 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Frost
Advisory.

Temperatures are rising into the upper 30s to low 40s together 
with morning sunshine, so frost is no longer expected.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 14, 10:05 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 14, 10:05 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1005 AM EDT Tue May 14 2019

.SYNOPSIS...
Low pressure will exit the region to the southeast off the coast of
Long Island by tonight. Light rain and drizzle with this system will
gradually diminish over the course of the day into this evening. In
the wake of the surface low, high pressure tracking east will bring
a brief period of drier weather to the lower lakes tonight. A cold
front will cross the eastern Great Lakes Wednesday with a chance of
showers and then will be follow by high pressure and dry weather for
Thursday. A potential BIG warmup for the weekend into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
There still it lots of drizzle and rain late this morning, with
chilly temperatures mostly in the lower 40s. The weather
feature responsible is a mid- level closed low and corresponding
surface low, both of which will ever so slowly move away from
the eastern Great Lakes this afternoon. As we head into the
afternoon hours the steady drizzle and rain will taper off from
west to east, however scattered showers cannot be ruled out in
the cyclonic flow on the back side of this mid-level system.
Showers will linger east of Lake Ontario...lasting into this
evening and into tonight. Otherwise, it will yet again be
anther cool, wet, and damp day for much of the region with high
temperatures mainly in the 40s again which is well below normal
for mid May. Although, a few locations across Western NY could
potentially ellipse the 50F degree mark.

Tonight, surface high pressure will replace the departing
surface low and a drier airmass will begin to work in across the
lower lakes from west to east overnight. Look for some measure
of clearing across Western NY late with lows falling back in the
upper 30s to lower 40s by daybreak areawide.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The vertically stacked low will finally accelerate off the New
England coast Wednesday, ending its grip on our region. Any
lingering showers east of Lake Ontario will end early in the
morning. Otherwise a weak ridge will provide a brief window of dry
weather for the morning before the next system approaches for the
afternoon. A mid level shortwave and associated cold front moving
through the mean northwest flow aloft will approach by late
Wednesday afternoon, then cross the region Wednesday night. This
system will bring a chance of showers Wednesday afternoon and night,
although limited moisture will keep the coverage of showers
scattered in nature. Temperatures will be a little warmer than
recent days, with highs in the low to mid 60s in most areas, and mid
to upper 50s east of Lake Ontario. Lows will be in the 40s Wednesday
night.

The mid level shortwave and cold front will reach the New England
coast by Thursday morning, with a ridge of weak high pressure
building into the eastern Great Lakes. This will finally bring a dry
day to the region. Diurnal cumulus/stratocumulus may develop across
the higher terrain, with stable lake shadows bringing more sunshine
to the lake plains. Temperatures will be a little below average,
with highs in the upper 50s to lower 60s.

Northwest flow aloft will continue Thursday night and Friday. Model
guidance continues to show a weak mid level shortwave moving through
the northwest flow later Thursday night and Friday morning, with
warm advection on its southern flank moving through the southern
Great Lakes. The combination of isentropic upglide and DPVA will
bring an increase in clouds Thursday night and Friday, along with a
chance of showers. The best forcing appears to brush Western NY,
with weaker forcing and thus lower rain chances east of Lake
Ontario. The shortwave and weak frontal wave will move south and
east of the area later Friday afternoon, with rain chances ending
from north to south as a bubble of high pressure builds into nearby
Ontario and southern Quebec. This high will remain in place Friday
night, with a ridge extending down into the eastern Great Lakes and
providing mainly dry weather.

Temperatures will be fairly close to average for mid May, with highs
Friday in the low to mid 60s. Lows Thursday night and Friday night
will generally be in the 40s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Medium range guidance continues to struggle with the pattern
evolution for the weekend and early next week. There have been
several runs of both the GFS and ECMWF that have suggested a major
warm-up, but there has been little consistency run to run. The 00Z
guidance is no exception, with the 00Z GFS showing a dramatic warm-
up, while the ECWMF and Canadian GEM keep enough troughing over New
England to never allow the full brunt of warming to move into our
region.

The upper level pattern will feature a strong/warm ridge over the
south central and southeast US, with a trough lingering across
eastern Canada. The trough over Quebec and the Canadian Maritimes is
problematic, with its placement potentially favorable to support
backdoor cold fronts in the Great Lakes and New England, which is
climatologically favored in spring. Given the poor run to run model
consistency and position of the mid level trough over southeast
Canada, the potential for a major pattern change towards warmth seen
in a few recent model runs should be viewed with skepticism for the
weekend and next week. If the ECMWF and GEM verify, there would only
be one day of relative warmth on Monday in an otherwise cool
pattern.

Looking at the details, Saturday and Sunday look to be mainly dry,
although a few spotty showers cannot be ruled out. If the GFS
solution verifies, a warm front will move northeast across the area
Saturday, then we end up in the warm sector Sunday. If the ECWMF
idea verifies, we end up on the cool side of the boundary over the
weekend and mainly dry under the influence of high pressure centered
over Ontario and Quebec. Rain chances will then increase Sunday
night and Monday as low pressure moves through the Great Lakes.
There is huge bust potential on temperatures Sunday through Monday
depending on which side of the sharp boundary we end up on, with the
possibilities ranging from below normal to mid summer warmth. Given
the complex pattern, it may still be another day or two before
models settle on a common solution.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A closed low will gradually move east across southern New
England, which will maintain a moist northerly flow across our
region. At 14Z there is still lots of low level moisture with a
mix of MVFR/IFR flight conditions across the region. These
should very gradually improve from west to east this afternoon
as drier air builds in with the approach of high pressure. This
will be a slow process, and there may be some scattered showers
across Western New York this afternoon.

Tonight, with a drier air mass slowly moving in and high pressure
over the Ohio Valley influencing the lower lakes tonight look for
VFR flight conditions to return. Although, MVFR-IFR may linger at
KART where moist NW'erly cyclonic moist upslope flow will likely
persist a good chunk of the night.

Outlook...
Wednesday...mainly VFR with chance showers.
Thursday...VFR.
Friday and Saturday...mainly VFR with a chance of showers.
Sunday...VFR.

&&

.MARINE...
Low pressure will slowly exit the lower lakes to the southeast and
off the coast of Long Island by tonight. A light WNW'erly flow will
prevail across the lower lakes today with minimal wave action on
both lakes. Brief surface high builds in behind the departing low
maintain light winds and minimal wave action. A cold front will
approach the eastern Great Lakes Wednesday with increasing SW'erly
flow brining about choppy conditions on both lakes. High pressure
over Ontario Canada will build SE into the lower lakes for
Thursday with light winds and minimal waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Apffel
MARINE...AR/Apffel
Hazardous weather outlook, May 14, 5:00 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Tue May 14 2019

NYZ001>008-010>014-019>021-085-150900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Tue May 14 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Tue May 14 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.